My friend died last year and the autopsy listed Acute fulminant pulmonary edema & congestion, Acute visceral congestion,Moderate hepatomegaly, early CAD under findings. Under Toxicology, there were several drugs listed under Comprehensive Blood Drug Screen; Alprazolam: 15 ng/mL, Citalopram(trace)Cocaine(trace)Benzoylecgonine: 1760 ng/mL & Metoclopramide(trace). Under Comprehensive Urine Drug Screen, there were Alphahydroxyalprazolam, Citalopram, Cocaine, Cocaethylene, Benzoylecgonine, Hydrocodone, Metoclopramide, & Oxazepam. The cause of Death is listed under Accident(Acute Cocaine Toxicity). What is the signifigance of such a large amt of Benzoylecgonine? and it says there is only a trace of cocaine so why is death listed as cocaine toxicity? Some friends have said he wanted to die but I never got that impression from statements he made. He had recently been hosptitalized w/pneumnia and was on a respirator for 2 weeks two weeks before his death. Does it sound like the a high level of the Benzoylecgonine caused his death or the combination of all of the drugs?
Benzoylecgonine is the primary metabolic product from cocaine. It has a longer half-life (the time in which ½ of the substance is cleared from the body) than the parent compound, cocaine, 6 hours as opposed to half an hour. Cocaine also continues to be metabolized by blood cells even after death.
These results are consistent with cocaine-induced death. It is not unusual to find a “trace” of cocaine in the blood in such a situation. Most of those types of death are accidental in that folks tend to consume all of the cocaine they have available, not saving some for later.
Thank you for your response!I would like to ask a couple of more questions as there has been so many unanswered questions and I have had a hard time dealing with his death. He had struggled with his addictions the past couple of years;I think what got him started was the prescription narcotic pain medication he received for legitimate back & shoulder pain. When he ran out and couldn't get more, he would get cocaine or other drugs like oxycontin from "friends". I don't do drugs so it was hard to deal with but we had been in a relationship for several years so it's hard to just leave. I finally had enough and left a week before he died but I was still stopping by every day and he had a Drs appt scheduled the day after he died to try and get into a rehab program. I came home and found him sitting up slumped to the side with a pillow with uneaten food on it. I just thought he was sleeping so didn't try to "wake" him up right away. Our dog was sleeping on his feet. I finally tried to arouse him unsuccessfully and took his blood pressure with the machine his Dr had given him and it said -0- so i called 911. They told me to get him on the floor and try CPR. When I tried to move him, he fell on the floor and hot water squirted out from under his arms and there was really a bad smell all at once. They came really fast and worked on him in the ambulance for quite awhile unsuccessfully before they took him to the hospital but I found out later he was already dead when they got there and most likely had been dead when I got there. He was only 44 so I have been haunted by the vision of him sitting there ever since. He was depressed that I had left but he wanted me to come back and he told me on the phone that morning that he felt pretty good so I really don't think that he committed suicide but some of his friends seem to think he did because of the high levels of drugs. Everyone has their own theory and there has been so many ugly rumors since then, it has caused me alot of grief. One of his friends said he brought him over a 72 hour morphine patch which he sucked all of the juice out of;Another rumor is that he went into a seizure and his friends got scared and set him up the way I found him and left. I think everyone was afraid there would be a Police investigation but there wasn't much of an investigation. They made us leave(the dog too) for 4 hrs. The CSI team came and took some pictures and took all of his medicine and left. It definitely wasn't like the TV show. One of his aunts said there was rat poision in his system. I am having a hard time dealing with his death even though it's been a year now as I feel guilty because I left and wonder if he did, in fact committ suicide even though there wasn't a note.I am confused about the amt of benzoylecgonine. It is in the form ng/mL. How is that in relation to mg/ML? Is 1760 ng/mL really an abnormally large amt? Also, did he most likely smoke it or snort it? The last time I talked to him was 10:30am. I found him @ 2:30 pm when I thought he was sleeping. What was the most likely time of death? The medical examiner put the time he arrived at the hospital but from what the firemen and ems guys said, he was dead when they got to my house because he flat-lined on the machine and didn't have any blood pressure. Even though, the autopsy says accident, I still wonder if he took his own life. He always told me he would never do that, that only cowards would do that plus he had food on his lap and I don't think a person trying to kill theirself would bother to eat but I really don't know. To sum it up, based on this post and my previous post, do you think he committed suicide? What is the most likely time of death? Do you think he suffered? and is the amt of benzoylecgonine a lethal amt? also, how does the ng/mL convert to milligrams per Liter? I have been trying to move on but it has been very difficult. It would put my mind at ease if you could answer these questions even if they are not the answers I want to hear. Thank you so much for your help!
The morphine (or possibly fentanyl) from the patch would have shown up in the tox testing. There are several ways to extract drug from those transdermal patches, sucking on it being just one. It would appear that if it did occur, he didn’t receive a significant amount.
Seizure activity certainly can occur at the time of death and has scared away “friends” in other cases, especially if the death involves some illicit activities.
“Rat Poison” most often involves a blood thinner; signs of its overdose would have been present at autopsy. Arsenic requires special testing, but considering the other tox results I would think it is unlikely.
Cocaine is not a “usual” means of suicide, it is used recreationally and, as I have mentioned, often overused. He tox results are very consistent with any number of cocaine-related deaths. There is really no way, now, of knowing how he took in the cocaine. We often swab the nostrils and screen for the presence of cocaine to discern “snorting”.
I doubt he committed suicide, he likely over-used accidentally, likely died within a few hours of getting to the ER, likely did not suffer (died quickly), and died as result of cocaine intoxication with lethal levels found in his system (remembering, too, that there are no “safe” levels of cocaine).
[Google can help you with the units conversions]
Hang in there, death of friend (particularly a close friend) is often devastating, you will not “get over it”, but the pieces can come back together and your life will continue with the memory and the grief. You can handle it.